Texas, 2022

Wildfire in Texas, February 22, 2022

February 22, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the TX Panhandle on February 21st. A large wildfire developed in Ochiltree County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the TX Panhandle on February 21st. A large wildfire developed in Ochiltree County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 22, 3:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 22, 3:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
317 PM CST Tue Feb 22 2022

.SHORT TERM...Tonight through Wednesday...
Northeast winds will gradually turn more to the east and
southeast, especially Wednesday afternoon. Wind speeds will stay
up in the 10 to 20 mph range overnight, but will gradually
decrease Wednesday morning before picking up again Wednesday
afternoon. These winds overnight will cause wind chill readings in
the -5 to -18 degree range. Therefore, will continue with the
wind chill advisory for the entire area.

Some low level moisture will try to increase across the far
southeast Texas Panhandle Wednesday morning.  This low level
moisture will be brought up over the cold dome of air and this
combined with some lift may help to form a little mixture of snow,
sleet, and freezing rain.  At this point confidence is not very high
that the precipitation will happen in our area, but if it does, it is
not expected to be very heavy and it is not expected to cause any
impacts.  Any precipitation should be over by noon as the best lift
moves east of our area. Highs on Wednesday are expected to remain in
the 20's for the most part.

&&

.LONG TERM...Wednesday Night through Tuesday...

Deep mid-upper trough will cross the four corners and across the
plains on Thu providing large scale lift across the region mainly
Thursday morning. While the trough is rather impressive across
the WRN US through tonight, an upstream s/wv will cause the
system to lift and weaken as it approaches the area. In addition,
a distinct dry slot especially notable above H5 but extending to
near H7 at times will greatly limit moisture depth, especially
across central counties from SW to NE while better moisture exists
from SFC-H7. These factors are continuing to limit precip chances
to 20-30 percent most areas favoring the N and E Panhandles.
Warm H7 temps in forecast advance of the system across the SE and
this warm nose could lead to a chance of sleet or perhaps light
freezing rain or drizzle mainly in the SE TX Panhandle. Otherwise
precipitation would most likely be in the form of snow. Any wintry
precip will be very light and snow/sleet totals are currently
expected to remain AOB dusting levels. A few models show the
front retreating into the SW TX Panhandle on Thu, before surging
SW again as the trough passes the area. This will provide a big
bust potential (some 20+ degrees) across the SW depending on where
the front sets up, but generally have not bought into the idea
that the boundary will make it into our area.

Somewhat of a split jet flow pattern is expected to develop and
models are struggling with weak reinforcing shots of high pressure
through the weekend associated with weak waves in the flow. It
appears temps will remain on the cool side through Saturday before
we see a nicer rebound on Sunday. Dry conditions are forecast
beyond Thursday. The main concern to watch will be the next
potential fire weather system early next week as another potential
s/wv crosses the plains to our north. Models are not in good
agreement on the strength of the wave and therefore the strength
of the associate SFC low. These details will be key regarding the
fire weather concerns Sunday and Monday ahead of the next frontal
system.

Gittinger

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                 7  26  14  36  11 /   0   0  20  10   0
Beaver OK                   2  22   9  26   4 /   0   5  20  20   0
Boise City OK               0  23   7  28   7 /   0   0  20  20   0
Borger TX                   7  27  14  32  11 /   0  10  20  10   0
Boys Ranch TX               7  28  14  36  10 /   0   5  20  10   0
Canyon TX                   6  27  12  41   9 /   0   5  20  10   0
Clarendon TX               10  23  15  34  12 /   5  10  30  10   0
Dalhart TX                  0  25   8  34   5 /   0   0  20  10   0
Guymon OK                   2  24   9  29   6 /   0   0  20  20   0
Hereford TX                 7  28  14  43  10 /   0   0  10   5   0
Lipscomb TX                 2  23  11  31   6 /   0  20  30  20   0
Pampa TX                    5  23  12  31  10 /   0   5  20  10   0
Shamrock TX                 8  23  14  32  10 /   5  20  30  20   0
Wellington TX              10  23  16  34  11 /   5  30  40  20   0

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Chill Advisory from 7 PM this evening to 11 AM CST
     Wednesday for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

OK...Wind Chill Advisory from 7 PM this evening to 11 AM CST
     Wednesday for the following zones: Beaver...Cimarron...
     Texas.

&&

15 / Gittinger
Hazardous weather outlook, Feb 22, 3:08 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CST Tue Feb 22 2022

OKZ001>003-TXZ001>020-317-231000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight...

Dangerously cold wind values are expected to start this evening
and last into the overnight period. A Wind Chill Advisory is in
effect from 7 PM tonight through 11 AM Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously cold wind chill values in the minus ten to minus
fifteen range are expected to continue into Wednesday morning.
Some very cold wind chills will be possible again Thursday and
Friday morning especially across the northern Texas Panhandle and
Oklahoma Panhandle.

There is a chance light freeze rain or sleet across the
southeast Texas Panhandle Wednesday. There is a low chance for
sleet or freezing rain across the southeast Texas Panhandle and a
low potential for snow elsewhere Wednesday night and Thursday. Any
accumulations are expected to remain light mainly favoring the
northern and eastern Panhandles.

Elevated or critical fire weather conditions are possible on
Sunday and/or Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochiltree

When
February 22, 5:00 PM CST to 7:00 PM CST
Where
Ochiltree forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

One home saved. None lost or damaged. No injuries or fatalities. Organizations that Gave or Received Mutual Aid: Perryton Fire Department, Allison Volunteer Fire Dept, Booker VFD, Canadian VFD, Follett Fire Dept., Higgins/ Lipscomb VFD, Hoover Volunteer Fire Dept., Locust Grove Volunteer Fire Department, Miami/Roberts County VFD.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010519.